Alert archive / New Jersey / Special Marine Warnings in 2021
Special Marine Warning 105, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special marine warning at Jul 29, 2021, 1:33 PM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 1:33 PM EDT (17:33 UTC)
- Expired
- Jul 29, 2021, 2:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Dover AFB radar (KDOX), 55 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
049
WHUS51 KPHI 291733
SMWPHI
ANZ430-291815-
/O.NEW.KPHI.MA.W.0105.210729T1733Z-210729T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
133 PM EDT Thu Jul 29 2021
The National Weather Service in Mount Holly NJ has issued a
* Special Marine Warning for...
Upper Delaware Bay...
* Until 215 PM EDT.
* At 133 PM EDT, a strong thunderstorm was located near Ship John
Shoal Light, moving northeast at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Fortesque Beach, Woodland Beach, Sea Breeze, Ship John Shoal Light
and Cross Ledge Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 3928 7560 3930 7554 3933 7557 3951 7539
3948 7533 3943 7534 3943 7529 3947 7523
3941 7518 3935 7518 3932 7512 3927 7513
3927 7509 3931 7506 3930 7505 3920 7515
3911 7541 3915 7547 3918 7547 3924 7562
TIME...MOT...LOC 1733Z 235DEG 22KT 3924 7540
HAIL...<.75IN
WIND...>34KTS
$$
Staarmann1 follow-up statement
599
FZUS71 KPHI 291754
MWSPHI
Marine Weather Statement
National Weather Service Mount Holly NJ
154 PM EDT Thu Jul 29 2021
ANZ430-291815-
/O.CON.KPHI.MA.W.0105.000000T0000Z-210729T1815Z/
154 PM EDT Thu Jul 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 215 PM EDT...
For the following areas...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...
At 154 PM EDT, a strong thunderstorm was located over Sea Breeze,
moving northeast at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Fortesque Beach, Woodland Beach, Sea Breeze and Ship John Shoal
Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 3951 7539 3948 7533 3943 7534 3943 7529
3946 7524 3946 7522 3941 7518 3935 7518
3932 7512 3927 7513 3927 7509 3931 7506
3930 7505 3921 7514 3920 7530 3934 7556
TIME...MOT...LOC 1754Z 229DEG 20KT 3933 7531
HAIL...<.75IN
WIND...>34KTS
$$
StaarmannWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jul 29, 12:53 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 29, 12:53 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1253 PM EDT Thu Jul 29 2021 .SYNOPSIS... A warm front is forecast to lift into our region today as high pressure slides out to sea. A cold front will approach from the Great Lakes today and tonight and it should pass through eastern Pennsylvania, eastern Maryland, Delaware and New Jersey early on Friday. High pressure is anticipated to follow for Friday and Saturday. Another cold front from the northwest is expected to move toward and through our region on Sunday and Sunday night. High pressure should briefly influence our weather on Monday before low pressure passes off the Middle Atlantic coast on Tuesday or Wednesday. && .NEAR TERM /THROUGH TONIGHT/... ...THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS THE REGION TODAY... The key message for today is the threat for severe weather across the region. The Storm Prediction Center has placed a majority of the area in an Enhanced risk for severe weather. The threats will be damaging winds, large hail, and an isolated tornado. The primary threat time will be this afternoon into evening. Surface high pressure is heading east and moving off the coast this morning allowing surface winds to remain calm or light and out of the southeast. Model guidance continues to struggle with how the MCS over the Midwest and the attendant MCV will progress through the day today. Even through this morning, the CAMs are still having relatively low run to run consistency. The general idea remains that the MCV will head southeast and approach eastern PA by this afternoon. We remain fairly clouded up through late this morning which may cause some convective inhibition as we head into this afternoon. Some breaks in the thick cloud cover appears to be occurring and should continue into the afternoon. However, with a warm front across Delmarva and slowly lifting northward, we are seeing instability increase fairly rapidly, which doesn't take much at this point in July. So, while we may not have nearly as much SBCAPE as originally thought, the strength of the MCV along with increased moisture in the region will certainly pack a good punch. As the MCV pushes to the southeast, it should force the nearly stationary boundary to the north and east. Lots of potential for a convective bust still exists but there are still some things that have us concerned enough to not discount an active afternoon across the Mid- Atlantic states. Early this afternoon the MCV will be approaching from the west with showers and thunderstorms across central PA. Ascent will increase across the region as the MCV approaches. Across the warm sector, effective bulk shear values of ~45 kts will be more than sufficient to support rotating updrafts. Some upscale growth is forecast as multiple cold pools start to be deposited and merge. The primary threats with these storms will be damaging winds, large hail, and an isolated tornado (thanks to slightly back southeast flow and impressive directional shear). The storms look to enter the CWA most likely around 2 to 4 PM and clear the coast by 8 - 11 PM. As the storms clear the coast, surface low pressure will be located near the NY/Canada border and be dragging a surface cold front through the area. Winds will slowly turn from the northwest through the night with skies slowly clearing from the west. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A long wave trough will continue to affect the northeastern states from Friday through Saturday night. A couple of short waves are forecast to pass over New York and New England on Friday and Friday night. Any showers associated with short waves will likely remain to our northeast. Surface high pressure is anticipated to slide from the Great Lakes on Friday to the waters off the Middle Atlantic coast on Saturday night, bringing our region dry weather conditions. The surface high is expected to be accompanied by unseasonably low humidity levels in eastern Pennsylvania, New Jersey, Delaware and eastern Maryland. Dew point readings are forecast to drop into the 50s by late Friday afternoon and they should favor the upper 40s and lower 50s on Friday night and Saturday. They may begin to creep upward into the middle and upper 50s on Saturday night in the return flow as the high moves off the coast. High temperatures should be mainly in the 80s on Friday and around 80 degrees on Saturday. Readings will likely not get above the lower and middle 70s in the elevated terrain of the Poconos and far northern New Jersey on either day. Lows are anticipated to favor the 50s on Friday night, and the upper 50s and lower 60s on Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The long wave trough is expected to remain over the eastern states from Sunday through Wednesday. A closed low may develop over Ohio and vicinity on Wednesday. The pattern will prevent the heat and humidity from building back into our region. Daytime highs should favor the range from the upper 70s to the middle 80s with overnight lows mostly from the upper 50s to the middle 60s. A mid level short wave and its associated surface cold front are anticipated to approach from the northwest on Sunday before making their way across our region on Sunday night. We are mentioning a chance of showers and thunderstorms mainly from Sunday afternoon into Sunday evening. The cold front is expected to nearly stall to our south on Monday as high pressure builds from the Great Lakes into the northeastern states. Low pressure developing and traveling along the cold front to our south should impact our weather in the Tuesday and Wednesday time frame. The guidance differs on the details, timing and number of waves of low pressure, so we will simply keep a chance of precipitation for both days. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...MVFR cigs continue to plague the terminals late this morning with improvement expected between 17-18Z at all terminals. Winds are generally out of the south to southeast around 5 to 10 knots and will start to veer to the southwest through early afternoon. Expect showers and thunderstorms through the afternoon and early evening with MVFR/IFR conditions at times between 21-02Z. Moderate confidence overall with low confidence in thunderstorm timing. Tonight...Becoming VFR after evening showers/thunderstorms and associated restrictions. MVFR conditions may persist through about 05Z before clearing. Winds gradually shifting from the northwest with prevailing speeds 5 to 10 kt. High confidence. Outlook... Friday...Mainly VFR. Northwest wind 10 to 15 knots with gusts of 20 to 25 knots. High confidence. Saturday...Mainly VFR. Northwest wind 5 to 10 knots, becoming southwest. High confidence. Sunday...Some early morning low clouds and visibility restrictions are possible, otherwise mainly VFR. A chance of showers and thunderstorms in the afternoon and evening. South to southwest wind around 10 knots. Medium confidence. Monday...Mainly VFR. Northwest wind around 10 knots. Medium confidence. && .MARINE... This morning... Sub-SCA conditions expected with southeast winds around 10 kts. Seas 2 to 3 ft. This afternoon into tonight... Winds will continue strengthen as the pressure gradient tightens with gusts very close to or at SCA criteria. Seas building 3 to 4 ft. Given the above, have issued an SCA for the Atlantic Coastal waters starting at 2 PM this afternoon and continuing until midnight tonight. Thunderstorms will cross the waters late this afternoon into evening. Winds and seas will be higher in and near thunderstorms. Outlook... Friday through Monday...No marine headlines are anticipated. Rip currents... Winds will increase to 15 to 20 kts today with gusts at SCA criteria. There will be an onshore component for the NJ coast today as winds veer from the south. Given the above, and the 8 second period forecast, the rip risk for Coastal Cape May and Coastal Atlantic will be MODERATE today. The rest of the beaches will be kept at LOW given the orientation of the coastline relative to the wind direction. Winds shift offshore for Friday, so the rip risk for Friday will be LOW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455. && Synopsis...Iovino Near Term...Haines/Meola Short Term...Iovino Long Term...Iovino Aviation...Haines/Iovino/Meola Marine...Haines/Iovino
Hazardous weather outlook, Jul 29, 12:02 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1202 PM EDT Thu Jul 29 2021 NJZ001-007>010-012>014-PAZ054-055-061-062-301615- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Carbon-Monroe-Lehigh-Northampton- 1202 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms later this afternoon and this evening. Damaging winds, large hail, and an isolated tornado are possible. Several instances of flooding are possible, especially in urban and poor-drainage areas and near vulnerable small creeks and streams. Please go to weather.gov/phi/ehwo for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ012-015-019-020-NJZ015>027-PAZ060-070-071-101>106- 301615- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 1202 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is an enhanced risk for severe thunderstorms later this afternoon and this evening. Damaging winds, large hail, and an isolated tornado are possible. Several instances of flooding are possible, especially in urban and poor-drainage areas and near vulnerable small creeks and streams. Please go to weather.gov/phi/ehwo for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-301615- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1202 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a risk for severe thunderstorms later this afternoon and this evening. Winds in excess of 34 knots, large hail, and an isolated waterspout are possible. Please go to weather.gov/phi/ehwo for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 29, 11:35 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1135 AM EDT Thu Jul 29 2021
MDZ019-020-291630-
Talbot-Caroline-
1135 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...
At 1135 AM EDT, a strong thunderstorm was located over Hambleton, or
near Easton, moving east at 10 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Trappe, Preston, Agner, Choptank, Tanyard, Harmony, Hambleton
and Windyhill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3858 7606 3860 7606 3863 7608 3862 7612
3873 7612 3881 7578 3868 7578 3871 7584
3870 7587 3870 7590 3866 7596 3860 7599
3857 7603
TIME...MOT...LOC 1535Z 266DEG 8KT 3868 7605
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:33 AM EDT | Small Craft Advisory | PHI | 20 hr | |
| Jul 29, 2:53 PM EDT | Special Marine Warning | PHI | 100 min | |
| Jul 29, 4:26 PM EDT | Special Weather Statement | PHI | Morris | 34 min |
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 45 min |
| Jul 29, 4:57 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Morris, Sussex, Warren | 3 hr |
| Jul 29, 5:01 PM EDT | Special Weather Statement | PHI | Morris | 29 min |
| Jul 29, 5:03 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Somerset, Sussex, Warren | 42 min |
| Jul 29, 5:08 PM EDT | Tornado Warning | PHI | Hunterdon | 37 min |
| Jul 29, 5:27 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Mercer, Morris, Somerset | 3 hr |
| Jul 29, 5:32 PM EDT | Flash Flood Warning | PHI | Warren | 2 hr |
| Jul 29, 5:32 PM EDT | Tornado Warning | PHI | Hunterdon | 28 min |
| Jul 29, 5:51 PM EDT | Tornado Warning | PHI | Hunterdon, Mercer | 24 min |
| Jul 29, 5:58 PM EDT | Flash Flood Warning | PHI | Hunterdon, Mercer, Somerset | 3 hr |
| Jul 29, 6:06 PM EDT | Tornado Warning | PHI | Burlington, Hunterdon, Mercer, Middlesex, Monmouth | 39 min |
| Jul 29, 6:44 PM EDT | Tornado Warning | PHI | Mercer, Monmouth, Ocean | 46 min |
| Jul 29, 6:45 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer | 45 min |
| Jul 29, 6:56 PM EDT | Flash Flood Warning | PHI | Mercer, Middlesex, Monmouth, Ocean, Somerset | 4 hr |
| Jul 29, 7:07 PM EDT | Tornado Warning | PHI | Burlington | 23 min |
| Jul 29, 7:12 PM EDT | Flash Flood Warning | PHI | Burlington | 4 hr |
| Jul 29, 7:18 PM EDT | Tornado Warning | PHI | Mercer, Middlesex, Monmouth, Ocean | 27 min |
| Jul 29, 7:25 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Monmouth, Ocean | 50 min |
| Jul 29, 7:28 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 47 min |
| Jul 29, 7:52 PM EDT | Special Marine Warning | PHI | 113 min | |
| Jul 29, 3:48 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh, Northampton | 42 min |
| Jul 29, 4:03 PM EDT | Tornado Warning | PHI | Berks, Lehigh, Northampton | 27 min |
| Jul 29, 4:27 PM EDT | Tornado Warning | PHI | Lehigh, Northampton | 16 min |
| Jul 29, 4:46 PM EDT | Areal Flood Advisory | PHI | Berks, Lehigh, Northampton | 3 hr |
| Jul 29, 4:56 PM EDT | Tornado Warning | PHI | Bucks, Lehigh, Northampton | 34 min |
| Jul 29, 6:21 PM EDT | Special Weather Statement | PHI | Bucks | 24 min |
| Jul 29, 1:37 PM EDT | Special Weather Statement | PHI | Sussex | 38 min |
| Jul 29, 2:38 PM EDT | Special Weather Statement | PHI | Sussex | 37 min |
| Jul 29, 2:43 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 62 min |
| Jul 29, 3:02 PM EDT | Tornado Warning | PHI | Sussex | 43 min |
Nearby
Special Marine Warnings in New Jersey, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.